Hail, Dunn
- When
- April 3, 1:35 AM CST
- Where
- Dunn County, 1.62 mi WSW of Cedar Falls
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -91.910
Thunderstorms developed late Monday evening, April 2nd, across the southern portions of the Twin Cities Metro Area in eastern Minnesota. Low freezing levels and an inverted trough of low pressure that extended across eastern Minnesota, allowed for the formation of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed late Monday evening, April 2nd, across the southern portions of the Twin Cities Metro Area in eastern Minnesota. Low freezing levels and an inverted trough of low pressure that extended across eastern Minnesota, allowed for the formation of thunderstorms. These storms drifted east-northeast across west central Wisconsin after midnight, and produced penny size hail around Menomonie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 2, 9:40 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1040 PM CDT MON APR 2 2012 .DISCUSSION... /ISSUED 330 PM CDT MON APR 2 2012/ SEVERE WEATHER THREAT REMAINS MAIN FOCUS FOR THE EVENING. LATEST AVAILABLE RUC INDICATING WARM SECTOR TO WORK INTO SOUTH CENTRAL MINNESOTA THIS EVENING. MLCIN DROP OFF MARKEDLY AS WELL...BUT BELIEVE CAP WILL HOLD FOR ANY REAL SURFACE BASED CONVECTION. SHOULD SEE ELEVATED ACTIVITY INITIATE OVER SOUTHWEST MINNESOTA NEAR REDWOOD FALLS...AND THEN MOVE EAST DURING THE EVENING...AFFECTING SOUTH CENTRAL MINNESOTA. MOST ALL DETERMINISTIC RUNS INDICATE THIS AS WELL. VERY STEEP/UNSTABLE MID LEVEL LAPSE RATES IN EXCESS OF 8C/KM WITH ELEVATED CAPE AROUND 1200 J/KG MOVING...SHOULD BE ENOUGH TO GENERATE THE CONVECTION. HAIL WILL BE THE MAIN THREAT WITH SOME WIND POSSIBLE AS WELL. UPPER TROUGH MOVES ACROSS THE CWA OVERNIGHT...AND IS SLOWER THAN WHAT MODELS WERE SHOWING YESTERDAY. WILL HAVE TO LINGER SOME SLIGHT CHANCE POPS OVER THE SOUTHERN CWA INTO TUESDAY MORNING... WITH CLEARING EXPECTED THEREAFTER. COOLER TEMPERATURES EXPECTED THEN FOR THE NEXT SEVERAL DAYS...BUT STILL RANGING ABOVE NORMAL. NORTHERLY WINDS WILL INCREASE TONIGHT BEHIND DEPARTING SYSTEM AND WILL REMAIN BREEZY INTO TUESDAY AS THE COLDER AIR MOVES IN. WINDS WILL DIMINISH TUESDAY EVENING AND WITH LARGE HIGH PRESSURE DROPPING SOUTH OVER THE AREA...WILL LIKELY SEE SOME FROST DEVELOP INTO WEDNESDAY MORNING. PREVIOUS FORECAST HAD THIS MENTIONED AND STILL LOOKS GOOD. THERE WILL BE ANOTHER OPPORTUNITY FOR FROST...MAINLY OVER WEST CENTRAL WISCONSIN WEDNESDAY NIGHT/THURSDAY MORNING AS THE HIGH RETREATS TO THE EAST. LONG RANGE MODELS CONTINUE TO TREND ANOTHER WAVE ACROSS THE AREA LATER FRIDAY NIGHT INTO SATURDAY SATURDAY NIGHT TIME FRAME. EVEN COLDER AIR TO FOLLOW THIS FRONT...POSSIBLE MAKING TEMPERATURES CLOSER TO NORMAL FOR THIS TIME OF THE YEAR. && .AVIATION.../06Z TAF ISSUANCE/ A COUPLE OF AREAS OF ELEVATED TSTMS HAVE DEVELOPED IN PAST HOUR OR SO. ONE IS AN E-W BAND MAINLY ACROSS THE S TWIN CITIES METRO ON N EDGE OF B5 850 MB LIFTED INDEX GRADIENT. THESE STORMS HAVE BEEN MOVING ENE AND SHUD REMAIN MAINLY S OF MSP/RNH BUT A WINDOW OF AN HOUR OR SO AROUND TAF IDSSUE TIME. A LONGER WINDOW OF OPPORTUNITY AT EAU WHERE THEY MAY LINGER UNTIL 08-09Z. OTHER AREA OF ISOL TSTMS HAS BEEN DVLPG IN WC INTO CNTRL MN AHD OF UPPER TROF. CIGS GENERALLY AROUND 4K ATTM...BUT WITH PCPN SHUD SEE SOME MVFR CIGS DVLP IN THE OVERNITE INTO TUESDAY MRNG. AS SFC LOW IN NW IA CONTINUES TO DROP ESE OVERNITE INCREASING SFC PRESSURE GRADIENT WILL DEVELOP ACROSS AREA WITH NNE WINDS GUSTING 20-25 KTS. KMSP...A THREAT OF THUNDER UNTIL AROUND 07Z AS CONVECTION S OF MSP MOVES ENE. ENE WINDS WILL BECOME MORE NE NEXT FEW HOURS AND BECOME STRONGER AS PRESSURE GRADIENT INCREASES ACROSS AREA. FAIRLY UNIFORM CIGS ARND 4000 FT ACROSS AREA SHUD DIP INTO MVFR RANGE WITH PCPN IN AREA. IMPRVG CIGS ARND 15Z TO VFR BCMG MAINLY SKC LATE AFTN. OUTLOOK... /TUE NIGHT-FRI/...VFR AS HIGH PRESSURE MOVES ACROSS. /SAT-SUN/...POSSIBLE FRONTAL SYSTEM MOVES OVER THE NORTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY. MVFR CONDS POSSIBLE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 847 PM CDT MON APR 2 2012 MNZ041>045-047>053-031100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO- 847 PM CDT MON APR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FROST IS POSSIBLE ACROSS PORTIONS OF CENTRAL MINNESOTA WEDNESDAY MORNING AS TEMPERATURES DROP TO NEAR THE FREEZING MARK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ054>070-073>078-082>085-091>093-031100- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN- ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY- CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 847 PM CDT MON APR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WIZ014>016-023>028-031100- POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 847 PM CDT MON APR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FROST IS POSSIBLE ACROSS PORTIONS OF WEST CENTRAL WISCONSIN WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 PM CDT MON APR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 1 E SHAKOPEE 44.77N 93.46W
04/02/2012 M0.88 INCH SCOTT MN NWS EMPLOYEE
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 AM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL EDINA 44.89N 93.36W
04/02/2012 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 AM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL SOUTH ST PAUL 44.89N 93.04W
04/02/2012 M0.75 INCH DAKOTA MN TRAINED SPOTTER
&&
CARLYONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1209 AM CDT TUE APR 3 2012 MNZ060>063-070-WIZ014-015-023>025-027-028-030545- ANOKA-BARRON-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-HENNEPIN-PIERCE-POLK-RAMSEY-ST. CROIX-WASHINGTON- 1209 AM CDT TUE APR 3 2012 AT 1205 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ACROSS THE EASTERN TWIN CITIES METRO AREA INTO WEST CENTRAL WISCONSIN. THERE HAVE BEEN NUMEROUS REPORTS OF HAIL AROUND DIME SIZE. SOME OF THE MORE RECENT REPORTS SINCE 1130 PM WERE IN SOUTH ST. PAUL...EDINA...SHAKOPEE...AND COTTAGE GROVE. THESE STORMS WERE MOVING TO THE EAST NORTHEAST AT 25 TO 30 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... LINO LAKES. CENTERVILLE. HUGO. FOREST LAKE. STILLWATER. OAK PARK HEIGHTS. NEW RICHMOND. MENOMONIE. EAU CLAIRE. LAT...LON 4528 9116 4466 9109 4482 9330 4529 9321 TIME...MOT...LOC 0506Z 251DEG 25KT 4518 9309
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
142 AM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM HAIL 2 NW EAU CLAIRE 44.84N 91.52W
04/03/2012 M0.50 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
142 AM CDT TUE APR 3 2012
WIZ023-025-030730-
DUNN-ST. CROIX-
142 AM CDT TUE APR 3 2012
AT 138 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ROBERTS. THIS STORM WAS MOVING EAST AT 35 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ROBERTS.
HAMMOND.
BALDWIN.
CYLON.
EMERALD.
GLENWOOD CITY.
LAT...LON 4491 9262 4508 9270 4521 9206 4520 9203
4516 9199 4502 9199
TIME...MOT...LOC 0642Z 253DEG 31KT 4502 9253The Minneapolis radar (KMPX), 131 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364866.